Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 11, NWS Brownsville, TX

May 6, 2019Brooks County, Jim Hogg County, Kenedy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 6, 2019, 11:24 AM CDT for Brooks County, Jim Hogg County, Kenedy County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2019, 11:24 AM CDT (16:24 UTC)
Expired
May 6, 2019, 12:00 PM CDT
In force
36 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brooks County, TX, Jim Hogg County, TX, Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 110 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 4.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1920 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1920 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:31 AM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, May 6, 6:31 AM CDT, 4 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
631 AM CDT Mon May 6 2019

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...Very few changes to the previous set of TAFs. But
the most significant change that occurred was to add a TEMPO for
overnight convection tonight. VFR to MVFR will be the rule
through the next 24 hours.
&&

.PREV DISCUSSION... /issued 420 AM CDT Mon May 6 2019/

..Marginal risk of severe weather across portions of deep south
Texas today through tonight...

SHORT TERM (Now through Tuesday): The main threat in this
portion of the forecast continues to be convection. The Storm
Prediction Center places all or a vast majority of the BRO CWFA in
a Marginal Risk of severe weather today and tonight and Tuesday,
respectively. The Center states that the main severe weather
threats will be large hail and damaging winds, and as a result,
these threats have been added to the official forecast for Deep
South Texas and the Rio Grande Valley. Additionally, with
precipitable water values steadily increasing to around 2 inches,
have also opted to mention heavy rain in the forecast in addition
to the hail and wind. All of this adverse weather is the result of
a series of mid-level disturbances riding within a southwest-to-
northeast 500 mb flow. Significant cloud cover overhead, in
addition to the relatively high chance of rain, will combine to
produce daytime high and overnight low temperatures at near normal
levels through the next 36 hours.

LONG TERM (Tuesday Night through Sunday): Low to mid level
moisture will remain high across most of the state Tuesday as a
500mb shortwave trough moves portions of central and south Texas.
A marginal risk of severe weather will continue across most of the
CWA Tues night per the latest SPC day2 outlook. The threat of
severe weather will diminish across deep south Texas Wednesday as
the bulk of the convection shifts northward across the northern
and eastern portions of the state. A broad 500mb trough across the
western United States Wednesday is expected to elongate and become
positively-tilted across the southwest U.S. Thursday. Across south
Texas...the global models differ on thunderstorms developing
either across portions of southwest Texas or southeast Texas
Thursday depending on whether you believe the GFS on the former or
the ECMWF on the latter. At the surface...a weak cold front is
progged to move into central Texas Thursday and into south Texas
Friday. This boundary should provide a focus for low level
convergence across south Texas through the rest of the week into
the weekend as the front possibly moves into deep south Texas and
stalls Friday into Saturday. Rain chances will develop Thursday
and continue through the rest of the forecast period with low to
mid level moisture remaining high across south Texas through
Sunday.

MARINE (Now through Tuesday): Buoy 42020 reported east-southeast
winds around 14 knots gusting to around 18 knots with seas slightly
over 3.5 feet with a period of 7 seconds at 250 CDT/750 UTC.
Generally moderate winds and seas continue to be expected along the
Lower Texas Coast during the period with a modest pressure gradient
in place. However, seas may build tonight and Tuesday enough that a
Small Craft Exercise Caution may need to be considered for the Gulf
of Mexico waters between 20 and 60 nautical miles offshore.

Tuesday night through Friday...Moderate to strong east to
southeast winds will prevail across the coastal waters Tues night
before veering more to the southeast Wednesday and diminishing
slightly as the pressure gradient across the lower Texas coast
Tues night weakens slightly Wednesday. Moderate southeast winds
should prevail across the western Gulf of Mexico with low pressure
across the southern plains and high pressure across the eastern
U.S. coast. A weak cold front is expected to move into central
Texas Thursday and into south Texas Friday. Moderate southeast
winds across the coastal waters Thursday should diminish Thurs
night into Friday and back to the east as a result. Small craft
advisories may be needed for the offshore waters of the lower
Texas coast Tues night through Wed night.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, May 6, 4:54 AM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
454 AM CDT Mon May 6 2019

TXZ248>257-351-353-071100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
454 AM CDT Mon May 6 2019

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are forecast. Strong to severe
thunderstorms are possible, producing large hail, damaging winds,
and locally heavy rainfall with nuisance flooding in low-lying and
poorly-draining areas.

There is a moderate risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms are forecast Tuesday and
Tuesday night. Strong to severe thunderstorms are possible,
producing large hail, damaging winds, and locally heavy rainfall
with nuisance flooding in low-lying and poorly-draining areas.

An elevated risk of rip currents is possible at the local beaches
through the entire forecast period.

.SPOTTER INFORMATION STATEMENT...

Any observations of large hail and damaging winds should be
reported to local law enforcement and the National Weather Service
office in Brownsville.

GMZ130-132-135-150-155-170-175-071100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
454 AM CDT Mon May 6 2019

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are forecast. Strong to severe
thunderstorms are possible, producing large hail, damaging winds,
and frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms are forecast Tuesday and
Tuesday night. Strong to severe thunderstorms are possible,
producing large hail, damaging winds, and frequent lightning.

Small Craft Advisories may be needed for portions of the lower
Texas coastal waters Tuesday night through Thursday night.

.SPOTTER INFORMATION STATEMENT...

Any observations of large hail and damaging winds should be
reported to the United States Coast Guard and the National
Weather Service office in Brownsville.

In the hours before

Special weather statement, May 6, 8:50 AM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Brownsville TX
850 AM CDT Mon May 6 2019

TXZ248-249-252-061445-
Jim Hogg TX-Zapata TX-Starr TX-
850 AM CDT Mon May 6 2019

...SPECIAL WEATHER STATEMENT...

At 847 AM CDT, National Weather Service Doppler radar was tracking
strong thunderstorms along a line extending from 11 miles west of
Las Palmas to 14 miles west of Falcon Dam. Movement was east at 20
to 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Zapata, Rio Grande City, Roma, Escobares, El Sauz, Lopeno, La Rosita,
Viboras, Bustamante and Medina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Falcon Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 2707 9945 2708 9944 2712 9881 2630 9874
      2637 9880 2635 9890 2639 9893 2637 9895
      2640 9896 2640 9908 2643 9911 2648 9909
      2654 9917 2672 9921 2684 9927 2687 9932
      2692 9933 2694 9939 2698 9938 2702 9944
TIME...MOT...LOC 1347Z 266DEG 23KT 2696 9946 2661 9938

60/SPEECE
Special weather statement, May 6, 9:33 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Brownsville TX
933 AM CDT Mon May 6 2019

TXZ248-249-061530-
Jim Hogg TX-Zapata TX-
933 AM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JIM HOGG...NORTHWESTERN
BROOKS AND NORTHEASTERN ZAPATA COUNTIES UNTIL 1030 AM CDT...

At 931 AM CDT, National Weather Service Doppler radar was tracking a
area of strong thunderstorms near Thompsonville, or 15 miles
northeast of Bustamante, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hebbronville, Las Lomitas, Gruy Stadium, Thompsonville, Hebbronville
High School, South Fork Estates, Jim Hogg County Airport and
Hebbronville Border Patrol Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall are also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2734 9855 2734 9852 2727 9852 2726 9853
      2723 9850 2714 9850 2714 9848 2711 9848
      2710 9927 2727 9925 2727 9880 2735 9880
      2735 9862 2734 9862 2734 9859 2736 9859
      2736 9855
TIME...MOT...LOC 1431Z 267DEG 20KT 2721 9901

60/SPEECE
Special weather statement, May 6, 10:04 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1004 AM CDT Mon May 6 2019

TXZ248-249-252-061545-
Jim Hogg TX-Zapata TX-Starr TX-
1004 AM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JIM HOGG...NORTHWESTERN
STARR AND ZAPATA COUNTIES UNTIL 1045 AM CDT...

At 1002 AM CDT, National Weather Service Doppler radar was tracking
a line of strong thunderstorms from Hebbronville to Roma, moving
northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Agua Nueva, El Sauz, Viboras, Lopeno, Bustamante, New Falcon, Zapata
High School, Guerra, Randado and Escobas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2683 9856 2640 9899 2708 9934 2727 9903
      2727 9880 2735 9880 2736 9878 2736 9876
TIME...MOT...LOC 1502Z 232DEG 19KT 2684 9899

67/Mejia
Special weather statement, May 6, 10:47 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1047 AM CDT Mon May 6 2019

TXZ249-250-252-061630-
Brooks TX-Jim Hogg TX-Starr TX-
1047 AM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR JIM HOGG...NORTHEASTERN STARR AND
WESTERN BROOKS COUNTIES UNTIL 1130 AM CDT...

At 1047 AM CDT, National Weather Service Doppler radar was tracking
strong thunderstorms along a line extending from near Hebbronville
High School to near Agua Nueva to 8 miles southwest of Santa
Catarina. Movement was northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Falfurrias, Hebbronville, Agua Nueva, Viboras, Gruy Stadium, La
Colonia Park, Santa Catarina, South Fork Estates, Falfurrias Junior
High School and La Gloria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2734 9855 2734 9852 2727 9852 2726 9813
      2701 9821 2661 9843 2642 9882 2727 9887
      2727 9880 2735 9880 2736 9863 2734 9862
      2734 9859 2736 9859 2736 9855
TIME...MOT...LOC 1547Z 237DEG 26KT 2728 9861 2694 9859 2656 9866

67/Mejia

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:50 AM CDTSpecial Weather StatementBROZapata55 min
May 6, 9:11 AM CDTSevere Thunderstorm WarningBROZapata49 min
May 6, 9:33 AM CDTSpecial Weather StatementBROJim Hogg57 min
May 6, 10:04 AM CDTSpecial Weather StatementBROJim Hogg, Zapata41 min
May 6, 10:47 AM CDTSpecial Weather StatementBROBrooks, Jim Hogg, Starr43 min
May 6, 11:40 AM CDTSpecial Weather StatementBROBrooks50 min
May 6, 12:00 PM CDTAreal Flood AdvisoryBROBrooks, Hidalgo, Jim Hogg, Starr72 min
May 6, 12:09 PM CDTSpecial Weather StatementBROBrooks36 min
May 6, 1:01 PM CDTAreal Flood AdvisoryBROKenedy, Willacy102 min
May 6, 1:26 PM CDTSpecial Weather StatementBROWillacy64 min
May 6, 1:36 PM CDTSevere Thunderstorm WarningBROKenedy39 min
May 6, 1:59 PM CDTSpecial Marine WarningBRO73 min
May 6, 2:23 PM CDTSpecial Weather StatementBROKenedy22 min
May 6, 3:55 PM CDTSpecial Weather StatementBROWillacy65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.